Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 8, NWS Melbourne, FL

February 13, 2021

NWS Melbourne, FL issued this special marine warning at Feb 13, 2021, 10:58 AM EST. It was in force for 92 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 13, 2021, 10:58 AM EST (15:58 UTC)
Expired
Feb 13, 2021, 12:30 PM EST
In force
92 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 62 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 11:20 AM ESTTSTM WND GST 445 Ene Bellwood, FLCAPE WIND TOWER 805 RECORDED A WIND GUST OF 38 KNOTS/44MPH FROM THE SOUTH.
Feb 13, 11:20 AM ESTTSTM WND GST 447 Ssw Playalinda Beach, FLCAPE WIND TOWER 509 RECORDED A WIND GUST OF 38 KNOTS/44 MPH FROM THE SOUTH.
Feb 13, 11:45 AM ESTTSTM WND GST 535 N Cape Canaveral, FLCAPE WIND TOWER 403 RECORDED A WIND GUST OF 46 KNOTS/53 MPH FROM THE WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

521 
WHUS52 KMLB 131558
SMWMLB
AMZ550-552-570-572-131730-
/O.NEW.KMLB.MA.W.0008.210213T1558Z-210213T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
1058 AM EST Sat Feb 13 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Flagler Beach to Volusia-Brevard County Line 0-20 nm...
  Flagler Beach to Volusia-Brevard County Line 20-60 nm...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 1230 PM EST.

* At 1057 AM EST, a severe thunderstorm capable of producing
  waterspouts was located over Sharpes, moving northeast at 35 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can can quickly form and capsize boats, 
           damage vessels and create locally hazardous seas. Make 
           sure all on board are wearing life jackets. Expect wind 
           gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Sharpes, Port Saint John, Kennedy Space Center, Bellwood and Space
  Coast Airport.

LAT...LON 2883 8085 2886 8087 2901 8015 2825 7996
      2816 8068 2865 8085 2880 8089
TIME...MOT...LOC 1557Z 241DEG 34KT 2845 8076 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Kelly

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Feb 13, 10:53 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 13, 10:53 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1053 AM EST Sat Feb 13 2021

.UPDATE...
Updates made this morning concerning PoPs and timing associated
with the line of showers with embedded thunderstorms crossing the
central Florida peninsula. As of 10AM, the line was located near
Orlando and will continue eastward over the next couple of hours
before pushing offshore.

High pressure remains near the Bahamas, providing southerly flow
and bringing increased moisture surges into east central Florida.
Meanwhile, a stalled front is currently draped across the
Daytona/Ocala area. After the current band crosses northern
portions of the area, have decreased PoPs to around 30% for this
afternoon, leaving only a chance for areas along and north of I-4.
Then, the focus this afternoon turns to areas to the south, where
breaks in the clouds are expected to allow enough daytime heating
for storms to develop this afternoon. PoPs 40-50% from southern
Brevard County southward into late this afternoon. The 12Z XMR
sounding found fairly weak lapse rates; however, sufficient shear,
with bulk shear of 40kts could support some stronger storms this
afternoon. Thus, isolated severe wind gusts cannot be ruled out.
This morning's update to the SPC convective outlook has put nearly
all of the forecast area under a "Marginal" risk today. Be sure to
stay weather aware this afternoon. Afternoon highs expected to
reach the low to mid 80s, which is about 10 degrees above average
across the area.

&&

.AVIATION...
A band of heavy showers with embedded thunderstorms is continuing
to push eastward across the peninsula as of 15Z. CIG/VIS
reductions and gusty winds up to around 30kts will remain possible
with this line until it progresses offshore around 17-18Z. Then,
additional showers and storms will be possible, mainly from KMLB
southward, into this afternoon. TEMPOs may be needed as this
activity develops and will be monitored. Otherwise winds southerly
around 10kts this afternoon before decreasing overnight to around
5kts or less.

&&

.MARINE...
Southerly flow today around 10-15kts nearshore north of Sebastian
Inlet and 15-20kts offshore and nearshore south of Sebastian
inlet, becoming generally 10-15kts late this afternoon. Seas
3-4ft, with up to 5ft well offshore from the Cape northward. A
line of showers and thunderstorms will continue eastward into the
local Atlantic waters through early this afternoon. Then,
additional showers and storms are expected to develop this
afternoon, mainly along the Treasure Coast. Mariners should be
aware of the possibility for isolated severe storms today and be
ready to take action.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  64  78  63 /  70  60  80  30
MCO  83  67  82  66 /  70  50  70  20
MLB  83  67  83  66 /  50  40  60  20
VRB  85  67  84  66 /  50  30  50  20
LEE  82  67  80  66 /  80  60  80  20
SFB  83  67  82  67 /  70  60  70  20
ORL  85  69  83  68 /  70  60  70  20
FPR  85  67  85  66 /  40  30  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Leahy/Pendergrast/Kelly
Hazardous weather outlook, Feb 13, 10:45 AM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1045 AM EST Sat Feb 13 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1045 AM EST Sat Feb 13 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms will move
across east central Florida late this morning into this afternoon.
The highest coverage will be over Lake, Volusia, Seminole, Orange
and Brevard Counties this morning. Then additional storms
should affect Indian River, Saint Lucie, Martin and Okeechobee
counties this afternoon. Today's storms will move quickly northeast
at 40 mph. The primary threat will strong wind gusts up to 60 mph,
frequent lightning strikes and very heavy rainfall accumulating one
half to one inch in a short time.  Funnel clouds and even a brief
tornado are possible.

Remain alert to the storms threat today, and be prepared to more
indoors at the first sign of threatening weather.

.MARINE THUNDERSTORM GUST IMPACT...
Band of storms will continue to move rapidly toward the northeast
around 40 mph across the inland lakes this morning and offshore this
afternoon. Strong wind gusts Boaters will need to watch for showers
and storms approaching from the west and southwest.

.WIND AND SEA IMPACT...
Small craft should exercise caution for south winds 15 to 20 knots
over the nearshore waters south of Sebastian Inlet and across all
of the offshore waters.

.RIP CURRENT IMPACT...
There will be a moderate risk of dangerous rip currents once again
at the central Florida Atlantic beaches. While rip currents will
be present all day, the highest risk will be from noon through
630 PM due to tidal effects. If you are planning on entering the
ocean today, do so only within sight of a lifeguard, and never
swim alone.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Even greater coverage of showers and storms is forecast on Sunday,
with the threat for strong to severe afternoon and early evening
storms expanding to include all of east central Florida. While
storm coverage and intensity will decrease next week, storms will
be possible on Monday and Tuesday ahead of an approaching cold
front. The rip current risk will remain Moderate at area beaches
this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter networks are requested to monitor weather conditions today and
self activate if any warnings are issued.

In the hours before

Special weather statement, Feb 13, 8:58 AM EST, 2 hours before
Special Weather Statement
National Weather Service Melbourne FL
858 AM EST Sat Feb 13 2021

FLZ044-045-053-144-131500-
Northern Lake County FL-Osceola FL-Orange FL-Southern Lake County FL-
858 AM EST Sat Feb 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 1000 AM EST...

At 855 AM EST, Doppler radar was tracking a broken line of strong
lightning storms along a line extending from The Villages to near
Lakeland. Movement was east at 40 mph.

Winds in excess of 40 mph and briefly very heavy rain, and
occasional lightning will be possible with some of the stronger
storms.

Locations impacted include...
Leesburg, Kissimmee, Apopka, Ocoee and Winter Garden.

LAT...LON 2896 8195 2896 8166 2927 8164 2920 8161
      2917 8152 2910 8150 2909 8146 2905 8144
      2874 8142 2871 8146 2864 8146 2864 8141
      2809 8138 2809 8145 2814 8146 2814 8152
      2826 8156 2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1355Z 249DEG 46KT 2882 8195 2807 8201

Pendergrast
Special weather statement, Feb 13, 9:53 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
953 AM EST Sat Feb 13 2021

FLZ041-044>046-053-141-147-131545-
Northern Lake County FL-Osceola FL-Coastal Volusia FL-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
953 AM EST Sat Feb 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHEASTERN LAKE...
NORTHWESTERN BREVARD...ORANGE...VOLUSIA AND OSCEOLA COUNTIES UNTIL
1045 AM EST...

At 952 AM EST, Doppler radar was tracking strong lightning storms
along a line extending from Sanford to near Kissimmee. Movement was
east at 40 mph.

Winds in excess of 40 mph and occasional to frequent lightning will
be possible with these storms.

Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2872 8070 2834 8078 2834 8086 2797 8087
      2796 8135 2805 8146 2801 8138 2808 8135
      2809 8145 2814 8146 2814 8152 2820 8152
      2826 8156 2826 8166 2926 8162 2928 8142
      2926 8142 2927 8115 2932 8115 2933 8103
TIME...MOT...LOC 1452Z 264DEG 42KT 2878 8135 2784 8128

Pendergrast
Special weather statement, Feb 13, 10:56 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1056 AM EST Sat Feb 13 2021

FLZ045-047-147-131645-
Southern Brevard County-Northern Brevard County-Orange-
1056 AM EST Sat Feb 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BREVARD AND
SOUTHEASTERN ORANGE COUNTIES...

At 1055 AM EST, radar indicated strong thunderstorms were located
along a line extending from Haulover Canal to near Camp Holly Fish
Camp. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2799 8087 2835 8086 2835 8094 2879 8097
      2879 8079 2883 8081 2881 8075 2883 8076
      2883 8071 2860 8054 2846 8049 2839 8056
      2834 8057 2813 8054 2791 8043
TIME...MOT...LOC 1555Z 275DEG 37KT 2875 8077 2806 8073

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 8:58 AM ESTSpecial Weather StatementMLBLake62 min
Feb 13, 9:53 AM ESTSpecial Weather StatementMLBOrange, Osceola, Seminole, Volusia52 min
Feb 13, 10:56 AM ESTSpecial Weather StatementMLBBrevard49 min
Feb 13, 2:47 PM ESTSpecial Marine WarningMLB58 min
Feb 13, 2:50 PM ESTSpecial Weather StatementMLBSaint Lucie25 min
Feb 13, 6:33 PM ESTSpecial Weather StatementMLBBrevard42 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.